New York, 2004

Hail and Damaging Winds in New York, April 18, 2004

April 18, 2004 · NWS BUF · 15 events in 10 counties and zones

Thunderstorm winds brought down numerous trees, utility poles, power lines and caused structural damage as a derecho crossed the region. There were also numerous reports of dime to nickel sized hail with isolated reports of one to one and a half inch hail over Wyoming and southern Livingston counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorm winds brought down numerous trees, utility poles, power lines and caused structural damage as a derecho crossed the region. There were also numerous reports of dime to nickel sized hail with isolated reports of one to one and a half inch hail over Wyoming and southern Livingston counties. Falling trees damaged buildings in Alden, Erie county, and Lockport and North Tonawanda, Niagara county. The winds caused structural damage in the town of Seneca, Ontario county, Niagara Falls, Niagara county, and Alden and Tonawanda, Erie county. A large billboard and a large motel sign were blown over in Niagara Falls. Up to 10,000 customers were temporarily left without power by the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 18, 9:10 AM EST, 45 minutes earlier.

Area forecast discussion, Apr 18, 9:10 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1010 AM EDT SUN APR 18 2004

FORECAST UPDATED TO REMOVE MORNING FOG, AND TO RAISE POPS TO 70% IN
THE COUNTIES ADJACENT TO LAKE ONTARIO.  RADAR SHOWS A GOOD AREA OF
THUNDERSTORMS BEARING DOWN ON THE AREA FROM ONTARIO.  WE HAVE ALSO
MENTIONED POSSIBLE STRONG GUSTY WINDS OR HAIL PER THE RECENT
CONVECTIVE OUTLOOK FROM SPC.

THE PREVIOUS DISCUSSION:

THIS MORNINGS FORECAST BASED MAINLY ON THE ETA AS GFS WAS SPORADIC
AND LATE COMING IN.

WARM FRONT LIFTS NORTHEAST TO EASTERN LAKE ONTARIO REGION AROUND
WATERTOWN BY 00Z

ETA PROFILES SHOW SIGNIFICANT INSTABILITY WITH CAPES AS HIGH AS 1800
WITH LOW CINS AT WHITESVILLE WITH LIS OF -7 ALONG WITH GOOD
SHEAR PROFILES WITH BRN AND HELICITY VALUES INDICATING POTENTIAL FOR
SVR TSTMS. AT THIS POINT WILL MENTION SLGT RISK IN HWO FOR AREAS
INDICATED BY SPC BUT SCT TRWS ARE EXPECTED ELSEWHERE THIS AFTN.

EXPECT WIND CONDITIONS TONIGHT IN WARM SW FLOW WITH DRIER AIR MOVING
IN. WILL KEEP CHC RW IN THE EVE THOUGH EAST OF LAKE ONTARIO.

WILL KEEP SCT SHWRS/TSTMS MONDAY WITH LINE OF CONVECTION AHEAD OF
COLD FRONT APPROACHING FROM THE WEST. FRONT GETS TO WNY BY 00Z AND
MOVES SE OF OUR FCST AREA BY 06Z. WILL KEEP CHC RW IN FOR THE EVE
THEN LOW LVL MOISTURE HANGS IN KEEP BULK OF AREA MSTLY CLDY.

TUESDAY LOOKS MSTLY SUNNY.

NO CHANGE TO LATER PERIODS OF THE FORECAST.
AVIATION DISCUSSION...

MVFR CONDS GENERALLY PREVAIL ACROSS THE REGION THIS MORNING AS FOG
HAS VSBYS REDUCED TO 3-5SM ACROSS THE NIAGARA FRONTIER AND FINGER
LAKES. EAST OF LAKE ONTARIO 11-3.9 SATELLITE SHOWS MORE DISTINCT
AREA OF FOG WITH VSBYS CURRENTLY BELOW HALF MILE AT KART. CONDS WILL
IMPROVE TO VFR THIS MRNG AS FOG BURNS OFF BY 13Z. MCS ACROSS WISC AT
06Z WILL SLIDE EAST ALONG WARM FRONT EXTENDING ACROSS SRN WISC/MICH
WHICH WILL LIFT NORTH ACROSS THE REGION DURING THE AFTN. WITH
EXCEPTION OF KART, TAF FCSTS CONTAIN NO MENTION OF PCPN. MCS WILL
WEAKEN AS IT APPROACHES AREA AND A FEW SHOWERS OUT OF THE MID DECK
CANT BE RULED OUT KBUF-KIAG-KROC BETWEEN 11-14Z. FOLLOWING THE WARM
FRONT, WINDS SHIFT FROM E-SE TO THE SOUTHWEST ARND 00Z AND INCREASE
TO 15-20 KTS. SCT SHWRS AGAIN MAY DEVELOP IN THE WARM SECTOR HOWEVER
GIVEN THE TAF LOCATIONS DOWNWIND OF THE STABILIZING LAKE ERIE, PCPN
HAS BEEN LEFT OUT.  A STRONG LOW LEVEL JET (>65KTS AT 3KFT) DEVELOPS
ACROSS THE REGION BETWEEN 06-12Z MONDAY SO LLWS HAS BEEN ADDED TO
THE LATEST PORTION OF THE TAFS.
.BUF...NONE.

APB/JJP..PUBLIC
JML...AVIATION
Hazardous weather outlook, Apr 18, 4:05 AM EST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
505 AM EDT SUN APR 18 2004

NYZ001>003-010>014-019>021-085-181104-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-LIVINGSTON-MONROE-NIAGARA-
NORTHERN ERIE-ONTARIO-ORLEANS-SOUTHERN ERIE-WYOMING-
505 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME BUT A WARM FRONT MOVING
NORTHEAST ACROSS THE REGION WILL BRING A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

NYZ004>008-181103-
JEFFERSON-LEWIS-NORTHERN CAYUGA-OSWEGO-WAYNE-
505 AM EDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AS A
WARM FRONT MOVES NORTHEAST TOWARD THE REGION TODAY. THE MAIN THREAT
WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/

JJP

The radar

The Buffalo radar (KBUF), 28 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Niagara

When
April 18, 9:55 AM EST
Where
Niagara County, Niagara Falls
Measured
0.88 in hail
Property damage
$500,000
Reported by
PARK/FOREST SERVICE
Coordinates
43.083, -79.033

Thunderstorm Wind, Erie

When
April 18, 10:03 AM EST
Where
Erie County, Buffalo
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.917, -78.850

Thunderstorm Wind, Erie

When
April 18, 10:20 AM EST
Where
Erie County, Alden
Measured
75 kt (86 mph) measured gust
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
42.900, -78.483

Thunderstorm Wind, Genesee

When
April 18, 10:30 AM EST
Where
Genesee County, Darien
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.900, -78.367

Hail, Genesee

When
April 18, 10:48 AM EST
Where
Genesee County, Batavia
Measured
0.75 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
43.000, -78.183

Thunderstorm Wind, Orleans

When
April 18, 10:50 AM EST
Where
Orleans County, Kendall
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
INSURANCE COMPANY
Coordinates
43.333, -78.033

Hail, Wyoming

When
April 18, 10:52 AM EST
Where
Wyoming County, Attica
Measured
0.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.867, -78.283

Hail, Monroe

When
April 18, 11:05 AM EST
Where
Monroe County, Spencerport
Measured
0.88 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.200, -77.817

Hail, Livingston

When
April 18, 11:15 AM EST
Where
Livingston County, Caledonia
Measured
0.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -77.833

Hail, Monroe

When
April 18, 11:30 AM EST
Where
Monroe County, Fairport
Measured
0.88 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -77.467

Hail, Livingston

When
April 18, 11:38 AM EST
Where
Livingston County, Mt Morris
Measured
0.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -77.883

Hail, Ontario

When
April 18, 11:40 AM EST
Where
Ontario County, Seneca Castle
Measured
0.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -77.100

Hail, Wayne

When
April 18, 11:40 AM EST
Where
Wayne County, Palmyra
Measured
0.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -77.233

Hail, Livingston

When
April 18, 11:55 AM EST
Where
Livingston County, Dansville
Measured
0.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -77.700

Thunderstorm Wind, Allegany

When
April 18, 12:20 PM EST
Where
Allegany County, Rushford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.383, -78.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391058, 5391059, 5391060, 5391061, 5391062, 5391063, 5391064, 5391065, 5391066, 5391067, 5391068, 5391069, 5391070, 5391071, 5391072.